This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
Now that topically applied erythromycin is being used in certain centers for the therapy of acne vulgaris, I have had several inquiries as to the safety of such medication and whether topically applied erythromycin is a sensitizer. To my knowledge, there has not been a single authenticated report of allergic contact sensitivity to erythromycin or a positive patch test reaction to this antibiotic.In the past five years, I have repeatedly applied erythromycin in petrolatum to more than 60 patients with stasis ulcers or infected stasis eczemas without encountering a single instance of allergic sensitivity. Stasis ulcers and eczemas are, of course, notorious for being readily sensitized by many topical applications. It is, therefore, surprising that I have not encountered any sensitization from this antibiotic.I would appreciate any reports proved by positive patch test of allergic sensitivity to topical administration of erythromycin. A. Kligman, MD, in
Fisher AA. Erythromycin: A Nonsensitizing Topical Antibiotic. Arch Dermatol. 1976;112(5):732. doi:10.1001/archderm.1976.01630290074025
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: